Home Care For You



Home
Our Experts
About Us
Advertise

ContactHome Care For YOU Home


 MEDICAL

addictions

allergies

alternative medic ...

bones and joints

bowels

cancer

chiropractic

circulatory

diabetes

ears

endocrine

eyes

feet

gynecology

head

heart

infectious diseas ...

injuries

kidneys

mens health

mental

muscles

neurology

nutrition

patient rights

pharmacy

physical therapy

respiratory

senior care

skin

sleep disorders

stomach

technology

teeth

virus

 LIFESTYLE

celebrities

financial health

pet relationships

physical fitness

plant therapy

recipes

travel

meet the authors


Bookmark and Share
pharmacy

Is your medication off the shelf?"
Is your medication off the shelf? FDA withdraws propoxyphene

Propoxyphene has been withdrawn from the United States market. Propoxyphene is the narcotic opioid ingredient of the popular Darvocet® (in which it is in combination with acetaminophen), and it is the sole ingredient in Darvon®. Other products that contain propoxyphene are Wygesic®, Balacet®, Darvon Compound®, and many generic versions.

For most of my “pharmacist-life” propoxyphene, has been a medication of controversy. A few years ago, it was placed on the “High Alert” medication list by the Institute of Safe Medication Practices. It was also identified as a risky medication for those over the age of sixty-five because of its many side effects.

As with all medications, the risks of propoxyphene have always been compared to its benefits. And although it was known that the drug could cause central nervous system side effects like dizziness and falls, it had a high risk for abuse, it could be fatal in overdose, and it wasn’t a very effective pain reliever, the FDA still considered it safe enough to be prescribed for the treatment of mild to moderate pain. And it was prescribed a lot. It is estimated that 600 million prescriptions were written for propoxyphene, since its appearance on the market in the 1950’s.

In 2009, propoxyphene was pulled completely from the European market because of its potentially toxic effects. So, at the urging of the FDA, the drugs maker, Xanodyne began extensive studies about the effects of propoxyphene on the heart and in November 2010, they presented the FDA with new clinical evidence that showed that propoxyphene can cause serious, or even fatal, heart rhythm irregularities. This type of study, on the effects on the heart, was not required back in the 50’s when propoxyphene was first introduced, although these studies are now required for ALL medications. Ultimately, this new information resulted in the withdraw of propoxyphene-containing medications from the U.S. market.

While the cardiac effects of propoxyphene are not cumulative, which means that the risk goes away when the drug is stopped, patients who are currently taking these medications are advised not to abruptly stop taking them. Instead, they should contact their physician as soon as possible for an alternative. Pharmacies will not refill propoxyphene prescriptions.

printer friendly page  · 




"Is your medication off the shelf?""
   authored by:
PHARMACY
Tamara Dulin, R.Ph., is a registered pharmacist with Nightingale Home Health Care in Carmel, Indiana. A 1991 graduate of Butler University College of Pharmacy, she has spent the majority of her career in consulting. She is a past president of the Ind...



Prevention for shing...

Leaves of three...le...

Proper use of inhale...

Teaming herbals with...

A fungus among us......

Is your medication o...

Sore throat season i...

Laxative choice shou...

There’s no x in Rx

Another summer of cl...

Treating GERD

FDA examines...Tylen...

Nasal Wash: An alter...

There is more to kno...

Watch out for the to...

Solving the Generic ...

From the Pharmacy .....

It’s Poison Ivy Seas...

Drug Disposal

Are you protected?

Chickenpox virus is ...

For Best Results TIM...

Best defense for all...

Side effects of Anti...

Where are the OTC co...

Ask The Pharmacist